Jump to content
CrazyBoards.org

Wild Swings Lately


Recommended Posts

hiya-

my journal, mood charts, and tdoc all say that my moods have been swinging wildly lately. usually i'm in the depressed and mixed range, but sometimes it goes into hypo.

i feel terrible and want this swinging to stop.

my pdoc offered to add another med, but i'd rather not do that.

we discussed lifestyle, and i agree that my lifestyle isn't up to par. i don't exercise, i don't eat right, i don't meditate enough, i don't journal enough, and all that crap.

have any of you had success in taming mood swings with lifestyle choices, or should i go with possibly another med? he's not sure if he'd increase abilify, add paxil (which would have to be monitored due to the hypo), or maybe another atypical. i've had bad reactions to other mood stabilizers in the past.

help! will lifestyle changes do the trick, or should i get another script?

Link to comment
Share on other sites

I definitely believe in changing lifestyle before starting/adding medicine!

It's definitely worked for me in the past -- more than once. There have also been times it has not worked though -- sometimes medication is the only way to go (me recently).

I found that exercise reduces my stress level/anxiety, which then reduces my mood swings. Exercise also gives me energy when I am depressed (given that I have enough energy to get out of bed already). Certain foods can also trigger my mood swings (caffeine, alcohol) or depression (too much sugar).

Either way, you can't go wrong with changing your lifestyle - it should only help.

Link to comment
Share on other sites

Either way, you can't go wrong with changing your lifestyle - it should only help.

Agreed. Changes in lifestyle can only help. If you try that and it still doesn't help, then don't be afraid to tweak your cocktail, but it's always worth trying other avenues first.

Link to comment
Share on other sites

I know that stuff I do in my life is super-important in helping control my moods. Top of this list is probably tae kwon do - I train 3 to 5 times a week, and the combination of exercise, mental discipline and fun (!) does wonders for levelling me out when I'm feeling unstable. I also know that eating junk food - which I normally only do very occasionally, unless depressed - makes me feel physically sluggish and bleugh, which has a knock-on effect on my moods.

There's other stuff too, but I won't bore you with the details. In short, try making some lifestyle changes first: it's incredible what huge effects little things can have!

xx

Link to comment
Share on other sites

DBT (which is a designed to deal with mood swings and emotional regulation in part) recommends that you take care of such things as:

Exercising regularly

Eating properly

Regulating sleep

To reduce susceptibility to negative emotions and increase the likelihood of positive emotions. I have found that exercise and diet have really helped me, as has meditation and journalling. It takes planning and effort but it does have a significant impact on my recovery, as much as my meds do. I think it's a bit lazy to expect to be able to pop a pill and feel better when you're not prepared to sort out things such as going for a 20 minute walk or preparing a decent meal in the evening, though I acknowledge that in the depths of depression or the heights of mania simple things like that can go out of the window. I'd try the lifestyle stuff first if I were you.

Link to comment
Share on other sites

yeah, not being afraid to add new meds if i have to...that's been a problem for me. i'd rather see if i can cut out garbage from my diet (not that i eat garbage anyway) and get myself moving, and it can't hurt anyway...

as for the paxil, it used to be in my cocktail and we kicked it out. i took lex for awhile and we kicked it out too. we got rid of them because i seemed to be doing fine.

i'm not going to see him again for another month, unless i have an emergency and need a walk-in appointment. my clinic does walk-ins- a very good thing ;)

Link to comment
Share on other sites

yeah, not being afraid to add new meds if i have to...that's been a problem for me. i'd rather see if i can cut out garbage from my diet (not that i eat garbage anyway) and get myself moving, and it can't hurt anyway...

as for the paxil, it used to be in my cocktail and we kicked it out. i took lex for awhile and we kicked it out too. we got rid of them because i seemed to be doing fine.

i'm not going to see him again for another month, unless i have an emergency and need a walk-in appointment. my clinic does walk-ins- a very good thing ;)

more abilify

Link to comment
Share on other sites

i'm no pdoc, so dare i say anything? take this as random babbling that may entertain:

what comes to mind for me is...stimulants sometimes make me mixed/depressed/agitated. you have quite a bit of stimulation action going with the wellbutrin, abilify, adderall...and even the lamictal for some.

maybe switch out one or more of these for something more calming and stabilizing. maybe seroquel instead of abilify. another ad instead of the wellbutrin. wellbutrin and adderall almost seems like overkill.

and of course, the lifestyle as well. always.

best of luck,

7

Link to comment
Share on other sites

***warning***

that website is whacked.

db

Clarification--

The link that I posted was meant to show (since I wouldn't have had the words to say it so well) that when your body is deficient in what it needs, it won't/can't be healthy mentally -- so you should look to nutrition first, regardless if you choose/need to take medication

Link to comment
Share on other sites

7- the activating drugs have been in my cocktail for about 3-4 months, and this is the first time i've had problems. i don't know if it takes awhile to surface if you're going to have issues, or if it happens sooner, or is different for everyone. i've taken WB forever and it never activated me. i can take it before i go to bed and it doesn't do anything except lift/prevent depression. i don't know about abilify because my pdoc told me to take it in the am and i've never tried it at night. i was told specifically NOT to take adderall after 3pm, so i don't. obviously, that's a schedule 2 stim, and it just helps me ignore shiney things :)

i don't think that any of them, at least alone, would cause a downward swing. i'd expect a hypo/ mania if anything. i can always ask my pdoc about swapping WB for paxil or some other SSRI. i've also taken lex and i like it too, but paxil is by far stronger for me.

karolina and december- yes, there are benefits and downfalls of any kind of herbal/herbal-medicinal substance. they're not regulated for one, and their interactions with our pharmatropic drugs is not clear. however, some have been studied and are fine/reliable. i've taken ginkgo for example (after my pdoc said i could), and it didn't hurt or help.

right now he has me on a supplement for my hair/skin/and nails to help stop my hair shedding, a multi vitamin, flax oil, and B 50 complex. i'm mad because i'm out of everything except the B 50 and can't afford more right now ;)

SuperGwen- i'm not sure what's causing the swings. my abilify is only at 15, so we do have room to increase. i'll go in for a walk-in (he has walk-in appointments for giving out more meds when you need samples or for minor med adjustments) and see if he wants to increase.

in the meantime, my tdoc and i have an appointment to go to the new YMCA that was just built in my area and i am eligible for a discount because i'm on SSDI. exercising my rear can't hurt, except for my muscles at first :cussing:

loon

Link to comment
Share on other sites

For me, the abilify effectively squashed my hypomania. 30 was a bit much, I think it took me a bit too far down, but seems to me that if you are having hypo issues it really may help. Se what doc says and let him know you would rather fool with dosages instead of switching.

I also got some extended release, super B vitamins that seem to work well. Extended release is important so you just don't pee it out.

Link to comment
Share on other sites

toorrowwww...yawnnn...

i'm going into the pdoc to get him to look into my abilify and recommend some extended B vitamins, since i'm at the end of my regular bottle, so i don't have bright yellow pee anymore ;)

Link to comment
Share on other sites

well one thing that had helped me TREMENDOUSLY at one point was a diet called "suddenly slim" ...basically all it does is clean you out and teach you good eating habits. It made me feel so good, and energetic...and I actually lost weight!

However....I am now cycling again...so it looks like I might be taking a trip to the pdoc again. But seriously, I would check it out if I were you. You can see it on firstfitness.com --they say, you are what you eat, and it's pretty true! I wish you much luck finding your happy middle ground ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...